Illinois, 2006

Hail and Damaging Winds in Illinois, June 22, 2006

June 22, 2006 · NWS DVN · 5 events in 2 counties and zones

An upper level disturbance initiated thunderstorms in a nearly moist atmosphere ahead of a stationary front running from northwest Missouri into northeast Illinois. Numerous storms pulsed severe across southeast Iowa and west central Illinois with wind being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$9,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated thunderstorms in a nearly moist atmosphere ahead of a stationary front running from northwest Missouri into northeast Illinois. Numerous storms pulsed severe across southeast Iowa and west central Illinois with wind being the primary threat. Once the storms moved far enough away from the front and into drier air, hail and wind became a combined threat across west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 3:00 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 3:00 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU JUN 22 2006

.DISCUSSION...
LATEST SFC/MSAS ANALYSIS WAS INDICATING INITIAL SFC BOUNDARY WASHING
OUT ALONG THE MO/IA BORDER...AND UP THRU NORTHEAST IL AND WI. MORE
DEFINED BOUNDARY TO THE NORTHWEST ACRS CENTRAL IA AND WESTERN WI
GATEWAY TO DRIER AIRMASS. ANOTHER CONVECTIVELY ENHANCED VORT WILL
ROLL ALONG SOUTHERN FRINGE OF WESTERLIES AND MAKE IT RIGHT ACRS THE
SOUTH HALF OF THE LOCAL FA THRU MIDDAY...WITH ASSOCIATED MCS JUST
UPSTREAM IMPACTING THE SAME AREA THIS MORNING. WILL COVER THE SOUTH
HALF WITH CATEGORICAL AND LIKELY POPS...BUT WILL KEEP CHC POPS TO THE
NORTH FOR MORE SCTRD AND ELEVATED TYPE CONVECTION. SOUTHERN 2-3
TIERS OF COUNTIES MAY BE SUSPECT TO ISOLATED SVR IN WAY OF WET
MICROBURSTS UP TO 65 MPH...AND TO A LESSER EXTENT HAIL UP TO AN INCH.
H25 MB JET STREAK INCREASING TO AT LEAST 100 KTS JUST NORTH OF THE
MN/IA BORDER WILL ALSO ADD SUPPORT THIS MORNING TO STORM ACTIVITY.

BETTER THERMODYNAMIC...INSTABILITY...AND LLVL CONVERGENCE OF THTA-E
FIELDS ALL MIGRATE SOUTH AND SOUTHEAST OF THE CWA AS THE DAY
PROGRESSES...WITH THE SOUTHEAST HALF OF MO AND SOUTH HALF OF IL
LOOKING PRIME FOR SVR CONVECTIVE COMPLEXES/IGNITED BY REMNANTS OF
CURRENT MCS/. AS LARGE HUDSON BAY REGION UPPER LEVEL VORTEX TAKING
HOLD...MAIN BELT OF UPPER WESTERLIES WILL GET SHUNTED SOUTH AND MORE
CYCLONIC IN NATURE THROUGH FRIDAY. THIS COMBINED WITH SFC RIDGE
BUILDING DOWN ACRS THE UPPER MS RVR VALLEY AND EVENTUALLY THE
WESTERN GRT LKS WILL SHUNT MAIN BOUNDARIES AND HIGHER SFC DPT POOLS
SOUTH OF THE CWA BY FRIDAY...AND WILL TREND FCST POPS TO DRY LATER
TODAY AND TONIGHT FROM NORTH TO SOUTH. BETS POPS TONIGHT WILL BE ACRS
THE FAR SOUTH FOR SLIGHTLY ELEVATED CONVECTION FEEDING ON NORTHERN
FRINGE OF RE-INVIGORATED LLVL THTA-E ADVECTION/CONVERGENCE FIELDS
ACRS MO.

GRT LKS HIGH AND ASSOCIATED LK EFFECT NORTHEAST FETCH WILL DEEPEN
ACRS THE CWA AS FRI PROGRESSES...MAKING FOR A DRIER/LOWER RH AND
PLEASANT DAY TO END THE WEEK. WITH INSOLATION AND MIXING IN
DEEPENING NORTHEAST FETCH...EXPECT WIDESPREAD UPPER 70S TO LOW 80S
FOR FRI HIGHS. RIDGE OVERHEAD AND MAINLY CLEAR SKIES FRI NIGHT
SHOULD SET UP IDEAL RADIATION COOLING...AND WITH DPTS CONTINUING TO
DRY OUT A SEASONABLY COOL NIGHT IN THE 50S WILL BE IN STORE.

QUICK LOOK AT LONGER RANGE SUGGEST TROUBLING NORTHWEST FLOW EVENT
STILL LOOKS TO BE ON TAP FOR SUNDAY AND WILL LEAVE THE EARLIER
INTRODUCED CHC POPS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Jun 22, 4:05 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT THU JUN 22 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL CONTINUE TO AFFECT AREAS ALONG AND SOUTH
OF THE INTERSTATE 80 CORRIDOR THIS THROUGH 10 AM THIS MORNING. THE
STRONGER STORMS WILL OCCUR GENERALLY ALONG AND SOUTH OF A
FAIRFIELD...TO MONMOUTH LINE AND POSSIBLY PRODUCE ISOLATED SEVERE
WEATHER IN THE FORM OF DAMAGING WIND GUSTS UP TO 65 MPH...AND HAIL
UP TO THE SIZE OF NICKELS.

AFTER THE MORNING STORMS EITHER EXIT THE AREA OR DECAY...THE
COMBINATION OF A FRONT AND UPPER AIR DISTURBANCE EDGING INTO AN
UNSTABLE AIRMASS WILL GENERATE NEW THUNDERSTORM DEVELOPMENT IN FAR
SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE AFTERNOON AND
EVENING STORMS WILL BE FROM DAMAGING STRAIGHT LINE WINDS UP TO 70
MPH. A GREATER THREAT FOR MORE WIDESPREAD SEVERE WEATHER TODAY WILL
OCCUR TO THE SOUTH AND SOUTHEAST OF THE AREA...GENERALLY IN CENTRAL
AND SOUTHERN MISSOURI AND THE SOUTH HALF OF ILLINOIS.

THE STORM PREDICTION CENTER HAS OUTLOOKED AREAS ALONG AND SOUTH OF A
LINE FROM MEMPHIS MISSOURI...TO ROSEVILLE ILLINOIS FOR A SLIGHT RISK
OF SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING SOUTH OF THE
INTERSTATE 80 CORRIDOR...AND THIS AFTERNOON SOUTH OF A KEOSAUQUA
IOWA TO MONMOUTH ILLINOIS LINE.

12

In the hours before

Local storm report, Jun 22, 3:55 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND DMG     KEOSAUQUA               40.73N 91.96W
06/22/2006                   VAN BUREN          IA   TRAINED SPOTTER

            FULL SHEETS OF GYPSUM WALL BOARD, BLEW OVER A ONE STORY
            HOUSE AND LANDED IN A DITCH.

&&

JH2
Local storm report, Jun 22, 4:25 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     HAIL             MONTROSE                40.53N 91.42W
06/22/2006  M0.88 INCH       LEE                IA   TRAINED SPOTTER

            AND HEAVY RAIN

&&

JH2
Local storm report, Jun 22, 5:05 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     MIDDLETOWN              40.83N 91.26W
06/22/2006                   DES MOINES         IA   LAW ENFORCEMENT

            4 INCH BRANCH DOWN ON FENCE.

0538 AM     HAIL             BURLINGTON              40.81N 91.12W
06/22/2006  M0.25 INCH       DES MOINES         IA   LAW ENFORCEMENT

0545 AM     TSTM WND DMG     WEST BURLINGTON         40.82N 91.18W
06/22/2006                   DES MOINES         IA   LAW ENFORCEMENT

            LARGE BRANCHES DOWN ON LEFFLER STREET.

0548 AM     TSTM WND DMG     BURLINGTON              40.81N 91.12W
06/22/2006                   DES MOINES         IA   LAW ENFORCEMENT

            TREE BRANCHES FELL ON VEHICLE.

&&

JH2

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 11:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 22, 5:20 AM CST to 5:25 AM CST
Where
Warren County, 4 mi WNW of Monmouth
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.933, -90.700

from co-op observer at the ag station northwest of town; areas of waist high corn blown down around the local area.

Hail, McDonough

When
June 22, 5:30 AM CST to 5:44 AM CST
Where
McDonough County, 2 mi WSW of Macomb
Measured
1 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
40.450, -90.700

dime to quarter size hail covering the ground.

Hail, McDonough

When
June 22, 5:34 AM CST
Where
McDonough County, 2 mi S of Colchester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -90.800

dime size hail

Hail, McDonough

When
June 22, 5:47 AM CST
Where
McDonough County, Macomb
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -90.667

hail knocking leaves off trees.

Thunderstorm Wind, McDonough

When
June 22, 5:51 AM CST to 5:57 AM CST
Where
McDonough County, Pennington Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
40.400, -90.550

limbs and crops down near the cemetery at the edge of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518844, 5518845, 5518848, 5518846, 5518847.